Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 143, NWS Aberdeen, SD

July 25, 2012Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2012, 4:05 AM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 4:05 AM CDT (09:05 UTC)
Expired
Jul 25, 2012, 4:45 AM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:45 AM CDTTSTM WND DMG2 Ne Westport, SDSEVERAL 6 INCH DIAMETER TREE BRANCHES BLOWN OFF. 2.30 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2782 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS53 KABR 250905
SVRABR
SDC013-045-089-250945-
/O.NEW.KABR.SV.W.0143.120725T0905Z-120725T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLAINVIEW COLONY...OR 8
  MILES NORTH OF IPSWICH...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERFIELD COLONY AND LEOLA AROUND 415 AM CDT...
  LONG LAKE COLONY AROUND 420 AM CDT...
  WETONKA AROUND 425 AM CDT...
  RICHMOND LAKE REC AREA AROUND 435 AM CDT...
  BARNARD...WESTPORT...FREDERICK AND COLUMBIA AROUND 445 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4593 9855 4558 9827 4543 9907 4568 9920
TIME...MOT...LOC 0905Z 249DEG 35KT 4557 9904
WIND...HAIL 60MPH <.75IN

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:05 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 25, 4:05 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT WED JUL 25 2012

.SHORT TERM...TODAY THROUGH FRIDAY
MCS IS WELL UNDERWAY OVER MINNESOTA WHERE BEST LOW LEVEL JET
ENERGY RESIDES. SFC LOW IS MAKING ITS WAY EASTWARD AND IS
CURRENTLY CENTERED OVER THE EASTERN CWA. WINDS HAVE BEGUN TO
SWITCH TO THE NORTHWEST FROM ABR TO PIR. ANOTHER MCS IS LOCATED
OVER THE WESTERN CWA AS ADDITIONAL SHORTWAVE ENERGY SPILLS OUT OF
THE ROCKIES. MODERATE TO HEAVY RAIN ACROSS THE WESTERN CWA SHOULD
PERSIST FOR A FEW MORE HOURS BEFORE WANING LATER THIS MORNING.
ISSUED A PRE FIRST PERIOD ZFP TO CAPTURE HIGH POPS THIS MORNING
BEFORE THINGS BEGIN WINDING DOWN AFTER 12Z.

AS SFC LOW CONTINUES TO MOVE EAST INTO MINNESOTA TODAY...DRIER AIR
WILL SLOWLY WORK IN FROM THE NORTHWEST AS SFC WINDS BEGIN TO
INCREASE. BY THE AFTERNOON...BASICALLY ALL THE PRECIP CHANCES WILL
BE SOUTH OF THE REGION.

THE LARGE UPPER LOW CURRENTLY SPINNING ACROSS SOUTHERN CANADA WILL
MOVE INTO NORTHERN MINNESOTA BY THURSDAY. COLDER AIR ALOFT BEGINS
SPREADING SOUTHWARD ACROSS THE NORTHERN PLAINS WITH BREEZY
NORTHWEST SFC WINDS DEVELOPING. DRIER AIR WILL CONTINUE TO FILTER
INTO THE REGION WITH DEWPOINTS DROPPING INTO THE 50S. THIS WILL
LEAD TO INCREASING FIRE DANGER...MORE SO ACROSS THE WESTERN AND
SOUTHERN CWA WHERE RH VALUES WILL BE LOWER. THERE COULD BE A FEW
AFTERNOON THUNDERSHOWERS OVER THE FAR EASTERN CWA AS STEEP LAPSE
RATES AND MINIMAL INSTABILITY SET UP. ALTHOUGH...BEST MOISTURE
AVAILABILITY IS EAST OF THE AREA CLOSER TO THE UPPER LOW. HIGH
PRESSURE SETTLES IN THURSDAY NIGHT WITH CLEAR SKIES AND LIGHT
WINDS. TEMPS WILL DROP INTO THE 50S FOR MOST AREAS WHICH WILL FEEL
COOL COMPARED TO THE WARM AND HUMID OVERNIGHT LOWS OF RECENT.
QUIET CONDITIONS EXPECTED ON FRIDAY AS SFC HIGH REMAINS OVER THE
NORTHERN PLAINS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE EXTENDED PERIOD WILL FEATURE UPPER LEVEL RIDGING OVER THE
PLAINS THROUGH THE PERIOD...WITH A SERIES OF WEAK HARD TO TIME
SHORTWAVES RIDING OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS.
BROAD SURFACE LOW PRESSURE LOOKS TO BE THE DOMINATING
PATTERN...AND WILL LIKELY PROVIDE OCCASIONAL BOUNDARIES IN
ASSOCIATION WITH THE UPPER SHORTWAVES TO PRODUCE SOME PERIODS OF
SHOWERS AND THUNDERSTORMS. HARD TO PICK OUT WHEN THE BEST CHANCES
WILL BE...BUT RIGHT NOW LOOKS LIKE IT WILL BE DURING THE FIRST
HALF OF THE EXTENDED PERIOD...AND WILL KEEP THE SECOND HALF OF THE
PERIOD DRY.

NEAR TO SOMEWHAT ABOVE NORMAL TEMPERATURES WILL CONTINUE INTO THE
EXTENDED...WITH DAYTIME HIGHS IN THE UPPER 80S TO MID 90S
EXPECTED.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS /OUTSIDE OF CONVECTION AREAS/ ARE
EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST ACROSS THE FORECAST AREA EARLY THIS MORNING...HAVING
ALREADY WORKED THE KPIR TERMINAL OVER. STORMS ARE EXPECTED TO
PERSIST THROUGH MID-MORNING..WITH THE KABR/KATY TERMINALS NOW
HOLDING THE HIGHEST PROBABILITY OF SEEING THUNDERSTORMS OVER THE
NEXT 6 HOURS. THAT SAID...THERE ARE ADDITIONAL SHOWERS AND STORMS
DEVELOPING/MOVING UP INTO WESTERN SOUTH DAKOTA OUT OF
WYOMING...PLACING THE KPIR AND KMBG TERMINALS INTO ANOTHER ROUND
OF POTENTIAL CONVECTION MAINLY BETWEEN 09Z AND 15Z WEDNESDAY.

CONTINUING TO MENTION THUNDER IN THE TAFS FOR THESE REASONS. WINDS
WILL CONTINUE TO SLOWLY SHIFT AROUND TO NORTH/NORTHWEST BEHIND A
SLOW MOVING COLD FRONT EARLY THIS MORNING THROUGH THE DAY TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, Jul 25, 1:26 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
126 AM CDT WED JUL 25 2012

SDZ015-250715-
DEWEY-
1226 AM MDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 115 AM MDT...

AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUPREE...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LANTRY...EAGLE BUTTE...
ISABEL...GREEN GRASS...PARADE...FIRESTEEL...LITTLE MOREAU REC AREA
AND TIMBER LAKE.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

PARKIN
Special weather statement, Jul 25, 2:01 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
201 AM CDT WED JUL 25 2012

MNZ039-046-SDZ008-250745-
BIG STONE-ROBERTS-TRAVERSE-
201 AM CDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BIG
STONE...NORTHERN ROBERTS AND TRAVERSE COUNTIES UNTIL 245 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE ROCK TO 8
MILES SOUTHWEST OF WHEATON TO WILMOT...MOVING EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WHEATON...TINTAH...BARRY...
DUMONT...COLLIS...CHARLESVILLE...GRACEVILLE...CLINTON AND JOHNSON.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN
IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, Jul 25, 2:21 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
221 AM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     12 WNW EAGLE BUTTE      45.07N 101.47W
07/25/2012  M58 MPH          DEWEY              SD   MESONET

            TIME ESTIMATED

&&

EVENT NUMBER ABR1200299

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:19 PM CDTSevere Thunderstorm WarningABRJones, Stanley41 min
Jul 24, 10:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully25 min
Jul 25, 1:33 AM CDTSevere Thunderstorm WarningABRDewey42 min
Jul 25, 3:41 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jul 25, 4:44 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson14 min
Jul 25, 5:04 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min
Jul 25, 5:37 PM CDTSevere Thunderstorm WarningABRSpink13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.